Distorted sense of smell


Q: For the past 3 years, every now and then my sense of smell will just flip, suddenly everything will have a weird tainted smell to it. It usually last a good few hours. It is so yuck. Ive mentionned it to my doc a while ago, he didnt seem to think anything of it but maybe he wasnt really listening? During my pregnancy it never happened, im now 3 weeks post partum and yesterday it started happening again, it even affects how things taste. If I block my right nostril everything smells and tastes normal, but as soon as I unblock it the weird smell thing comes back. (Weird huh?) Has anyone herd of this or what it could be? The closest thing I can describe the smell to is flucloxacillin capsules, ive never taken them but I know their smell from working in a pharmacy.


A:   Having an altered smell is actually quite common. Your symptoms suggest that you have dysosmia (distorted sens of smell). This may be caused due to your brain registering an odor when none is present in the environment or that you have become more sensitive to an odor that doesn't bother other people. When this occurs, the odor is usually described as an unpleasant one. If your symptoms are effecting your day to day activities, see your otolaryngologist. Local nasal or sinus conditions if present can be managed with saline lavage, decongestants, antihistamines, antibiotics, and/or nasal and systemic steroids, if applicable. Endocrine disturbances may be addressed by administration of the deficient hormone, as with hypothyroidism. Sometimes people with depression, anxiety, or other psychologic disturbances can have an altered sense of smell.

Related Q&A

Q: Hi i m 25 years old n me n my husband had unprotected sex on the last day of my menstrual cycle ie on 25th Jan n I ha...

Q: Hi i have a slightly low thyroid and iam on medication. i recently wanted to take a amino acid blend, which includes ...

Q: Hi, i live in guyana , about two year ago i found out i have hrdorcephalus and at that time i was 20 years old, howev...

Q: Hi. This is more of a psychologist question that I would like help with. I have this friend that I'm really obsesse...

Q: I am taking Neurorubine - Forte and have experienced lack of eye focus and trembling in the arms ... is this a side a...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon